Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 88, NWS Pueblo, CO

June 22, 2008Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 22, 2008, 1:47 PM MDT for Las Animas County, Colorado. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2008, 1:47 PM MDT (19:47 UTC)
Expired
Jun 22, 2008, 2:30 PM MDT
In force
43 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon

County Las Animas County, CO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.8 hours before the alert went out and 308 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-06-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-06-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 221947
SVRPUB
COC071-222045-
/O.NEW.KPUB.SV.W.0088.080622T1947Z-080622T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
147 PM MDT SUN JUN 22 2008

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...
  THIS INCLUDES TRINIDAD...

* UNTIL 245 PM MDT...

* AT 145 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES EAST OF
  HOEHNE...OR ABOUT 13 MILES NORTHEAST OF TRINIDAD...AND WAS MOVING
  TOWARD THE SOUTHEAST AT 26 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TRINIDAD.
  TRINCHERA.
  BRANSON.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3700 10383 3700 10457 3718 10464 3739 10421
TIME...MOT...LOC 1947Z 312DEG 23KT 3725 10428

$$
2 follow-up statements
000 
WWUS55 KPUB 222003
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
203 PM MDT SUN JUN 22 2008

COC071-222045-
/O.CON.KPUB.SV.W.0088.000000T0000Z-080622T2045Z/
LAS ANIMAS CO-
203 PM MDT SUN JUN 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR SOUTH CENTRAL LAS ANIMAS COUNTY...

AT 202 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 11 MILES
SOUTH OF MODEL...OR 17 MILES EAST OF TRINIDAD...AND WAS MOVING TOWARD
THE SOUTHEAST AT 26 MPH.

LOCATIONS IMPACTED INCLUDE...
  TRINCHERA.
  BRANSON.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3700 10383 3700 10457 3718 10464 3739 10421
TIME...MOT...LOC 2003Z 312DEG 23KT 3718 10418

$$
000 
WWUS55 KPUB 222030
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
230 PM MDT SUN JUN 22 2008

COC071-222040-
/O.CAN.KPUB.SV.W.0088.000000T0000Z-080622T2045Z/
LAS ANIMAS CO-
230 PM MDT SUN JUN 22 2008

...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR SOUTH
CENTRAL LAS ANIMAS COUNTY...

HAZARDOUS LIGHTNING MAY STILL BE IN THE AREA.

LAT...LON 3700 10383 3700 10457 3718 10464 3739 10421
TIME...MOT...LOC 2030Z 312DEG 23KT 3706 10402

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 3:46 AM MDT, 10 hours 1 minute earlier.

Area forecast discussion, Jun 22, 3:46 AM MDT, 10 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
346 AM MDT SUN JUN 22 2008

.SHORT TERM...

(TODAY AND TONIGHT)

...MAIN FORECAST CONCERN WILL BE ISOLATED DRY LIGHTNING
POTENTIAL...ESPECIALLY FOR THE WESTERN PORTIONS OF THE FCST AREA...

...AN ISOLATED MARGINALLY SEVERE THUNDERSTORM WILL BE POSSIBLE NEAR
THE CO/NM BORDER EAST OF THE SANGRES....

SHORTWAVE TROF IS MOVING INTO THE NRN GREAT BASIN ATTM AS IT
ADVANCES UP WRN PERIPHERY OF UPPER RIDGE ANCHORED ACROSS THE
ROCKIES.  THE MAIN FORCING WITH THIS SYSTEM IS PROJECTED TO MOVE
THROUGH THE NRN GREAT BASIN INTO THE NRN U.S. ROCKIES
TODAY...HOWEVER...TRAILING ENERGY WHICH SHOWS UP BEST IN H2-H3 POT
VORT FIELDS WILL BE MOVING INTO WESTERN PORTIONS OF CO LATE THIS
AFTN/EVENING.  QUESTION IS HOW MUCH MOISTURE/LIFT WILL ACCOMPANY
THIS FEATURE AND HOW WIDESPREAD WILL THUNDERSTORM ACTIVITY BE.
NAM/GFS STILL DISAGREE ON THIS WITH NAM BREAKING OUT WIDESPREAD
LIGHT QPF ACROSS MUCH OF THE FCST AREA THIS AFTN/EVENING...WHILE GFS
SHOWS MUCH LESS COVERAGE.  BOTH MODELS SUGGEST TEMPS WILL BE WARMER
TODAY...ESPECIALLY FOR EASTERN PORTIONS OF THE FCST AREA...WITH LOW
LVL MOISTURE MIXING OUT AND DEW POINTS FALLING INTO THE 20S/30S
ACROSS THE WESTERN/CENTRAL PORTIONS OF THE AREA...WITH LOWER TO MID
40S ACROSS THE SE.  INVERTED V STRUCTURE TO SOUNDINGS IN BOTH
NAM/GFS SUGGEST GUSTY WINDS AND LIGHTNING WILL BE THE MAIN THREATS
FROM THUNDERSTORMS TODAY.  WITH FUELS CRITICAL ACROSS MUCH OF THE
AREA...THIS RAISES CONCERNS FOR DRY LIGHTNING POTENTIAL.  THINK NAM
IS OVERDOING COVERAGE OF CONVECTION LATER TODAY...AND GFS MAY BE
UNDERDONE.  HOWEVER...GIVEN BEST FORCING APPEARS TO BE STAYING OFF
TO THE NORTH AND WEST OF THE FCST AREA...PER MODEL PROGS AND
SATELLITE IMAGERY...THINK DRY LIGHTNING COVERAGE OVER SC/SE CO WILL
BE MORE IN THE ISOLATED CATEGORY...AND TOO LOCALIZED TO WARRANT ANY
FIRE WEATHER HIGHLIGHTS.  THIS AGREES WELL WITH SPCS
THINKING...WITH DRY TSTORM OUTLINE IN FWDDY1 STAYING FARTHER TO THE
WEST/NORTHWEST. THUS AFTER COLLABORATION WITH SURROUNDING
OFFICES...NO FIRE WEATHER HIGHLIGHTS PLANNED. WILL CONTINUE TO
MONITOR LATEST TRENDS/AND LATEST RUC MODEL RUNS FOR ANY POTENTIAL
CHANGES TO THIS. GIVEN DISCREPANCIES BETWEEN MODELS...THERE IS
STILL SOME UNCERTAINTY.

MEANWHILE...DEW POINTS HOVERING IN THE LOWER/MID 40S ALONG THE CO/NM
BORDER COMBINED WITH AFTN DESTABILIZATION AND INCOMING ENERGY FROM
THE WEST COULD TRIGGER AN ISOLATED SVR THUNDERSTORM.  SBCAPES
RUNNING UP TO 1200 J/KG WITH MARGINAL DEEP LAYER SHEARS OF AROUND 30
KTS SUGGEST MORE PULSE TYPE SEVERE STORMS...PRODUCING LOCALIZED HAIL
UP TO 1 INCH IN DIAMETER AND WIND GUSTS UP TO 60 MPH.  IF MOISTURE
MIXES OUT THEN THREAT WILL BE LOWER.

TONIGHT...LOW LVL JET SETS UP ACROSS THE SE CORNER WHICH MAY PROVIDE
ENOUGH LIFT TO KEEP ISOLATED CONVECTION GOING THROUGH THE EARLY
NIGHT.  HAVE MAINTAINED INHERITED LOW GRADE POPS FOR THIS AREA...AND
ACROSS THE WESTERN MTS WHERE WEAK UPPER LEVEL ENERGY WILL BE MOVING
ACROSS.  -KT

.LONG TERM...

(MONDAY-SATURDAY)

FLOW TRANSISTIONS TO WEAK ZONAL FLOW...

MAIN CHANGE THIS FCST PERIOD IS FLOW ALOFT WILL WEAKEN AS MID LVL
FLOW SHIFTS NORTH INTO THE N TIER STATES/CANADA...AND WEAK ZONAL
FLOW (VS NW FLOW THE LAST SEVERAL DAYS) DEVELOPS OVER REGION.
GIVEN THIS WEAKER FLOW...WE WILL TRANSISTION INTO A MORE DIURNAL
PATTERN AS DISCUSSED IN EARLIER DISCUSSIONS. IN ADDITION...GIVEN
THE WEAK FLOW...WE SHOULD SEE TEMPERATURES AROUND SEASONABLE
LEVELS. WE ALSO SHOULD  NOT  SEE METEOROLOGICAL CONDITIONS
FAVORABLE FOR EXTREME FIRE BEHAVIOR....HOWEVER...IT DOES APPEAR
THAT IT WILL BE QUITE DRY OVER THE MTNS WHICH WILL CONTINUE TO DRY
THINGS OUT...ESPECIALLY OVER THE LOWER AND MID LVL REGIONS.
/HODANISH

&&

.AVIATION...

DIURNALLY DRIVEN MOUNTAIN/VALLEY AND MTN/PLAINS WIND
PATTERNS EXPECTED TODAY. INCOMING DISTURBANCE ALOFT WILL GENERATE
ISOLATED HIGH BASED SHOWERS/THUNDERSTORMS FOR THE TAF SITES THIS
AFTERNOON.  MAIN THREAT WILL BE ERRATIC GUSTY WINDS UP TO 50 MPH AND
LIGHTNING.  FARTHER SOUTH ALONG THE CO/NM BORDER...AN ISOLATED
STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE WITH LOCALLY HEAVY
RAINFALL...GUSTY WINDS AND HAIL POSSIBLE.  CONVECTION MAY CONTINUE
ACROSS THE SE CORNER OF CO OVERNIGHT WHERE LOW LEVEL JET SETS UP.
COULD ALSO SEE SOME ISOLATED SHOWERS CONTINUING ALONG/WEST OF THE
CONTDVD OVERNIGHT AS WEAK DISTURBANCE ALOFT CONTINUES TO MOVE ACROSS
THE AREA.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31/34
Hazardous weather outlook, Jun 22, 7:03 AM MDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
703 AM MDT SUN JUN 22 2008

COZ058>089-093>099-231315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
703 AM MDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE MOUNTAINS
BY EARLY AFTERNOON...THEN SPREAD ACROSS THE ADJACENT PLAINS DURING
THE LATE AFTERNOON THROUGH THE EVENING.  THE MAIN THREAT WITH
THUNDERSTORMS TODAY WILL BE GUSTY WINDS UP TO 50 MPH AND CLOUD TO
GROUND LIGHTNING. WITH DRY FUELS ACROSS THE AREA...THERE WILL BE THE
RISK FOR ISOLATED WILD FIRE STARTS ASSOCIATED WITH THESE DRY
THUNDERSTORMS...ESPECIALLY FOR AREAS ALONG AND WEST OF INTERSTATE
25.

AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL BE POSSIBLE ACROSS
THE FAR SOUTHEAST PLAINS LATE THIS AFTERNOON THROUGH THIS
EVENING...ESPECIALLY NEAR THE COLORADO NEW MEXICO BORDER.  HAIL UP
TO 1 INCH IN DIAMETER...WIND GUSTS UP TO 60 MPH...LIGHTNING...AND
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.  THUNDERSTORMS MAY CONTINUE
ACROSS THE SOUTHEAST CORNER OF COLORADO AFTER MIDNIGHT BEFORE DIMINISHING
TOWARDS DAWN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE
EACH DAY ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO. ONE OR TWO
STORMS COULD BECOME STRONG ACROSS THE SOUTHEAST PLAINS...PRODUCING
HAIL UP TO 1/2 INCH IN DIAMETER...WIND GUSTS UP TO 50
MPH...LOCALLY HEAVY RAINFALL...AND LIGHTNING. ACROSS THE MOUNTAINS
AND HIGH VALLEYS...THE MAIN THREAT WITH THUNDERSTORMS EACH DAY
WILL BE GUSTY WINDS UP TO 50 MPH AND LIGHTNING...WITH LITTLE TO NO
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE AFTER 3 PM MDT FOR THE EXTREME SOUTHEASTERN PLAINS...ALONG
THE NEW MEXICO BORDER.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:49 PM MDTSevere Thunderstorm WarningPUBPueblo56 min
Jun 21, 8:53 PM MDTSevere Thunderstorm WarningPUBLas Animas28 min
Jun 21, 11:12 PM MDTRiver Flood AdvisoryPUBFremont34 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.